Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 15, 2017, 6:03 PM CDT for 7 counties in Nebraska. It was in force for 27 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 6:03 PM CDT (23:03 UTC)
- Expired
- Apr 15, 2017, 6:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Antelope County, NE, Boone County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Stanton County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 6:05 PM CDT | HAIL 1 | Pierce, NE | |
| Apr 15, 6:10 PM CDT | HAIL 1.25 | Hadar, NE | DELAYED REPORT. |
| Apr 15, 6:10 PM CDT | HAIL 1.75 | Newman Grove, NE | DELAYED REPORT. |
| Apr 15, 6:15 PM CDT | TSTM WND DMG | 6 S Battle Creek, NE | 3 CENTER PIVOTS BLOWN OVER. |
| Apr 15, 6:15 PM CDT | HAIL 0.88 | Newman Grove, NE | |
| Apr 15, 6:15 PM CDT | HAIL 2 | 6 S Battle Creek, NE | |
| Apr 15, 6:15 PM CDT | HAIL 2 | 9 S Battle Creek, NE | |
| Apr 15, 6:30 PM CDT | HAIL 1.75 | 2 Nne Norfolk, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
211
WUUS53 KOAX 152303
SVROAX
NEC003-011-119-139-141-167-179-152330-
/O.NEW.KOAX.SV.W.0036.170415T2303Z-170415T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OMAHA/VALLEY NEBRASKA
603 PM CDT SAT APR 15 2017
The National Weather Service in OMAHA has issued a
* Severe Thunderstorm Warning for...
Madison County in northeastern Nebraska...
Southwestern Wayne County in northeastern Nebraska...
Northwestern Platte County in northeastern Nebraska...
Southeastern Pierce County in northeastern Nebraska...
Southeastern Antelope County in northeastern Nebraska...
East central Boone County in northeastern Nebraska...
Northwestern Stanton County in northeastern Nebraska...
* Until 630 PM CDT
* At 603 PM CDT, severe thunderstorms were located along a line
extending from near Pierce to 6 miles west of Newman Grove, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Norfolk, Pierce, Battle Creek, Newman Grove, Meadow Grove, Hadar,
Hoskins, Lindsay and Willow Creek State Recreation Area.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 61 and 74.
Highway 81 IN Nebraska between mile markers 155 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 9763 4221 9723 4209 9733 4209 9737
4204 9737 4164 9771 4171 9797
TIME...MOT...LOC 2303Z 263DEG 23KT 4219 9755 4176 9790
HAIL...1.00IN
WIND...60MPH
$$
BOUSTEAD2 follow-up statements
018
WWUS53 KOAX 152314
SVSOAX
Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
614 PM CDT SAT APR 15 2017
NEC003-152324-
/O.CAN.KOAX.SV.W.0036.000000T0000Z-170415T2330Z/
Antelope NE-
614 PM CDT SAT APR 15 2017
...The SEVERE THUNDERSTORM Warning for SOUTHEASTERN ANTELOPE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4221 9723 4209 9733 4209 9737 4204 9737
4164 9771 4169 9788 4195 9769 4224 9758
TIME...MOT...LOC 2314Z 272DEG 25KT 4217 9745 4172 9777
$$
NEC011-119-139-141-167-179-152330-
/O.CON.KOAX.SV.W.0036.000000T0000Z-170415T2330Z/
Madison NE-Wayne NE-Platte NE-Pierce NE-Boone NE-Stanton NE-
614 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL MADISON...SOUTHWESTERN WAYNE...NORTHWESTERN PLATTE...
SOUTHEASTERN PIERCE...EAST CENTRAL BOONE AND NORTHWESTERN STANTON
COUNTIES...
At 614 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southeast of Pierce to near Newman Grove,
moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Norfolk, Pierce, Battle Creek, Newman Grove, Hadar, Hoskins, Lindsay
and Willow Creek State Recreation Area.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 64 and 74.
Highway 81 IN Nebraska between mile markers 155 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9723 4209 9733 4209 9737 4204 9737
4164 9771 4169 9788 4195 9769 4224 9758
TIME...MOT...LOC 2314Z 272DEG 25KT 4217 9745 4172 9777
HAIL...1.50IN
WIND...60MPH
$$
BOUSTEAD111
WWUS53 KOAX 152330
SVSOAX
Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
630 PM CDT SAT APR 15 2017
NEC011-119-139-141-167-179-152339-
/O.EXP.KOAX.SV.W.0036.000000T0000Z-170415T2330Z/
Madison NE-Wayne NE-Platte NE-Pierce NE-Boone NE-Stanton NE-
630 PM CDT SAT APR 15 2017
...The SEVERE THUNDERSTORM Warning for CENTRAL MADISON...SOUTHWESTERN
WAYNE...NORTHWESTERN PLATTE...SOUTHEASTERN PIERCE...EAST CENTRAL
BOONE AND NORTHWESTERN STANTON COUNTIES WILL EXPIRE AT 630 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
Remember, several severe thunderstorm warnings still remains in
effect for the area until 7 pm CDT.
LAT...LON 4221 9723 4209 9733 4209 9737 4204 9737
4164 9771 4169 9788 4195 9769 4224 9758
TIME...MOT...LOC 2329Z 263DEG 23KT 4218 9733 4173 9765
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:27 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 15, 2:27 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 227 PM CDT Sat Apr 15 2017 .SHORT TERM...(Tonight through Tuesday) Issued at 207 PM CDT Sat Apr 15 2017 Subjective 18z surface analysis revealed the low pressure was along the NE/KS border in south central NE, with a cold front extending through northeast NE into northwest IA. CU field has substantially developed ahead of the low, and CAMs had suggest that convection should begin to develop through the afternoon ahead of the surface lows. Indeed, KOAX radar is showing weak shower developing into western IA at this time, and should continue to see stronger development through 20-22z. Could also see other storms develop north of the boundary in northeast NE, but severe threat appears lower there. Given steep lapse rates, sufficient shear and instability along the front, will have to monitor for a wind and hail threat mainly southeast half of the forecast area through the evening. SPC Mesoanalysis data suggests that 25 to 50 J/kg of CIN still exist in this area in southeast NE, so it may take another couple of hours to erode that. Severe storm threat probably clears the region by 2-3z altogether, with all precip threat pushing south of the area by 04-06z. Weather thereafter remainder of tonight through Monday remains quite. It should be a beautiful Easter Sunday with pleasant temperatures, dry conditions, and light winds, with any precip threat to our south across KS. There is another frontal boundary that tries to make a push into the area from the north Sunday night. Moisture and large scale forcing for ascent are weak though, thus will keep things dry during through this part of the forecast. The front appears to fizzle and not make it through the area. A stronger weather system moves out of the northern Rockies Monday night into Tuesday. This will bring a 40-70% chance of rain back into the forecast as another front moves in. Probably not a big severe threat Monday night, but there could be an increase threat for severe storms Tuesday with front moving through during peak daytime heating. .LONG TERM...(Tuesday night through Saturday) Issued at 207 PM CDT Sat Apr 15 2017 The aforementioned front quickly moves south of the area Tuesday night, but another strong trough and associated cold front move in through Wednesday, again bringing precip chances back into the 40-70% range. There may not be as much instability with this mid week system with better chances for severe just to our south across KS. Thursday should be dry, although there is a system to our north and we'll just be on the southern periphery. The next big trough to move trough the southern Rockies appears to be ejecting a little farther south than previous model runs. The GFS would keep this completely south of the area Friday into Saturday, but the ECMWF is a little farther north. Due to uncertainty, will still keep some Pops in for the end of the period, but if the more southern trend holds, we may be able to remove these pops altogether with later forecasts. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1233 PM CDT Sat Apr 15 2017 A cold front will bring scattered thunderstorms to the TAF sites later this afternoon and could continue into the evening. Exact timing and location of the storms is still somewhat uncertain so have only included VCTS in the TAFs and will amend as necessary. That being said, a few of the storms could be strong as a cold front drops south across the region. Behind the front, winds will turn to the northwest with clearing skies by late evening. No significant weather expected Sunday with high pressure overhead. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM... LONG TERM... AVIATION...Kern
Hazardous weather outlook, Apr 15, 4:25 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 425 PM CDT Sat Apr 15 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 425 PM CDT Sat Apr 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY There will be a good chance of thunderstorms across much of eastern Nebraska and southwest Iowa early this evening. Some severe storms are possible in southeast Nebraska and southwest Iowa with large hail and damaging winds the primary hazards. An isolated and brief tornado cannot be ruled out. Storms were already developing late this afternoon from west central Iowa into southeast Nebraska with additional storm intensification likely into the evening as a cold front moves through the area. Moderate instability and shear is in place ahead of the front, with the threat of a few supercell storms and an attendent risk for large hail and damaging winds. An isolated and brief tornado could also occur with stronger storms in extreme southeast Nebraska and southwest Iowa. The front and thus the threat of thunderstorms will move southeast of Nebraska and southwest Iowa before midnight. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY There will be a couple of periods of potential thunderstorm activity through the upcoming week as low pressure systems move through the region, mainly Monday night and early Tuesday, then again Wednesday into Wednesday evening. Severe thunderstorms do not appear likely with either of these systems. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening in southeast Nebraska and southwest Iowa. Fobert
In the hours before
Local storm report, Apr 15, 5:03 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 1 NNE DUNBAR 40.68N 96.02W
04/15/2017 OTOE NE STORM CHASER
&&
VDEWALDLocal storm report, Apr 15, 5:08 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
508 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL PLATTSMOUTH 41.01N 95.89W
04/15/2017 M1.00 INCH CASS NE PUBLIC
&&
VDEWALDSpecial weather statement, Apr 15, 5:28 PM CDT, 35 minutes before
Special Weather Statement National Weather Service OMAHA/VALLEY NEBRASKA 528 PM CDT SAT APR 15 2017 NEZ011-016-152300- Knox NE-Antelope NE- 528 PM CDT SAT APR 15 2017 ...Significant Weather Advisory for NORTHERN ANTELOPE AND SOUTHWESTERN KNOX COUNTIES UNTIL 600 PM CDT... At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Verdigre, or 21 miles southwest of Santee Reservation, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Creighton, Winnetoon, Bazile Mills and The Highway 14 And 59 Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4243 9818 4255 9821 4260 9781 4244 9784 TIME...MOT...LOC 2228Z 269DEG 26KT 4250 9811 BOUSTEAD
Local storm report, Apr 15, 5:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 2 SW THURMAN 40.80N 95.78W
04/15/2017 M0.88 INCH FREMONT IA TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 15, 5:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
546 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 2 SW THURMAN 40.80N 95.78W
04/15/2017 M1.50 INCH FREMONT IA TRAINED SPOTTER
&&
VDEWALDSpecial weather statement, Apr 15, 5:58 PM CDT, 5 minutes before
Special Weather Statement National Weather Service OMAHA/VALLEY NEBRASKA 558 PM CDT SAT APR 15 2017 NEZ016-017-030-031-042-152330- Madison NE-Pierce NE-Platte NE-Boone NE-Antelope NE- 558 PM CDT SAT APR 15 2017 ...Significant Weather Advisory for WESTERN MADISON...NORTHWESTERN PLATTE...SOUTHEASTERN PIERCE...SOUTHEASTERN ANTELOPE AND NORTHEASTERN BOONE COUNTIES UNTIL 630 PM CDT... At 558 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles west of Pierce to 5 miles northeast of Albion. Movement was east at 20 mph. Nickel size hail will be possible with these storms. Locations impacted include... Pierce, Battle Creek, Newman Grove, Meadow Grove, Hadar and Willow Creek State Recreation Area. This includes the following highways... Highway 275 IN Nebraska between mile markers 57 and 70. Highway 81 IN Nebraska between mile markers 166 and 169. LAT...LON 4221 9737 4165 9780 4176 9802 4227 9763 TIME...MOT...LOC 2258Z 287DEG 16KT 4219 9759 4175 9794 BOUSTEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:56 PM CDT | Special Weather Statement | OAX | Boone | 34 min |
| Apr 14, 9:35 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 40 min |
| Apr 14, 10:15 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 45 min |
| Apr 14, 10:25 PM CDT | Special Weather Statement | OAX | Platte, Stanton | 50 min |
| Apr 14, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Madison, Platte, Stanton | 26 min |
| Apr 14, 11:21 PM CDT | Special Weather Statement | OAX | Colfax, Platte, Stanton | 39 min |
| Apr 14, 11:22 PM CDT | Areal Flood Advisory | OAX | Boone, Madison, Platte | 113 min |
| Apr 15, 12:24 AM CDT | Special Weather Statement | OAX | Burt | 51 min |
| Apr 15, 12:43 AM CDT | Special Weather Statement | OAX | Washington | 47 min |
| Apr 15, 1:26 AM CDT | Special Weather Statement | OAX | Lancaster, Saunders | 49 min |
| Apr 15, 4:32 PM CDT | Special Weather Statement | OAX | Cass | 28 min |
| Apr 15, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 36 min |
| Apr 15, 4:45 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 30 min |
| Apr 15, 4:59 PM CDT | Tornado Warning | OAX | Cass, Otoe | 31 min |
| Apr 15, 5:21 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 24 min |
| Apr 15, 5:28 PM CDT | Special Weather Statement | OAX | Knox | 32 min |
| Apr 15, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 32 min |
| Apr 15, 5:55 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 35 min |
| Apr 15, 5:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| Apr 15, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 29 min |
| Apr 15, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce, Wayne | 37 min |
| Apr 15, 6:25 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 35 min |
| Apr 15, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 34 min |
| Apr 15, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 46 min |
| Apr 15, 6:55 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 35 min |
| Apr 15, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Stanton | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.